Flash Flood, Rio Blanco
- When
- August 21, 2:55 PM MST to 3:15 PM MST
- Where
- Rio Blanco County, 12 mi W of Rio Blanco
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.980, -108.217 (the zone’s center; the record gives no point)
A series of slow moving thunderstorms dropped very heavy rainfall resulting in numerous mud and rock slides. Portions of Colorado Road 5 in central Rio Blanco County were washed away due to the excessive runoff.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A series of slow moving thunderstorms dropped very heavy rainfall resulting in numerous mud and rock slides. Portions of Colorado Road 5 in central Rio Blanco County were washed away due to the excessive runoff.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 21, 12:14 PM MST, 2 hours 41 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 114 PM MDT TUE AUG 21 2001 THIS EVENING IS LOOKING TO BE AN ACTIVE PERIOD AS AN UPPER LEVEL TROUGH APPROACHES THE AREA. A GOOD MOIST LAYER IS IN PLACE WITH AROUND AN INCH OF PRECIPITABLE WATER MEASURED PER THE 12Z GJT SOUNDING. SPC HAS PUT EASTERN UTAH AND FAR WESTERN COLORADO IN THE SLIGHT RISK AREA FOR SEVERE WINDS/LARGE HAIL AND FEEL BEST TIMING WILL BE THIS EVENING...BEGINNING LATE AFTERNOON FOR EASTERN UTAH. TIMING IS A BIT OFFSET FOR BEST LIFT...AS THE DIURNAL FACTOR DECREASES AS THE DYNAMIC FACTOR INCREASES. SINCE EASTERN UTAH WILL FEEL THE EFFECTS OF THE TROUGH EARLIEST...THAT AREA WILL SEE THE BEST CHANCE OF SEVERE. AN AREA OF UPPER LEVEL DIVERGENCE MAXIMIZES AROUND 06Z OVER WESTERN COLORADO. THEREFORE EXPECT THUNDERSTORMS TO CONTINUE PAST MIDNIGHT...WITH THE STRONGEST STORMS BETWEEN 23Z AND 06Z. A SECONDARY WAVE IS SCHEDULED FOR WEDNESDAY...HOWEVER THIS ONE NOT AS STRONG AND IT MOVES THROUGH BEFORE MAX HEATING. WILL KEEP SCATTERED...ESPECIALLY OVER THE MOUNTAIN AREAS. IN THE EVENING...WILL LEAVE AT LEAST ISOLATED FOR THE EARLY EVENING BEFORE CLEARING. LOW LEVEL WESTERLY FLOW WILL EFFECTIVELY DRY THE AREA OUT AFTER WEDS WAVE. LOOK FOR TEMPS TO BE A LITTLE COOLER ON WED. WITH THE DRIER MORE STABLE AIR MASS IN PLACE ON THU...WILL GO WITH MOSTLY SUNNY/PARTLY CLOUDY OVER THE AREA. HOWEVER WILL MENTION ISOLATED OVER THE MOUNTAINS FOR THE AFTERNOON. ITS JUST TOO EASY FOR A FEW CELLS TO POP WITH DIURNAL HEATING. HIGH TEMPS WILL REBOUND AROUND 5 DEGREES DUE TO WARMING ALOFT AND MORE SUN. HEFFERNAN/44 EXTENDED (FRI-TUE)...THE ZONAL WEST-EAST FLOW WILL GRADUALLY BECOME SOUTHWEST FRI...ALLOWING SUB-TROPICAL MOISTURE TO CREEP NORTH INTO NEW MEXICO. HOWEVER...IT WILL REMAIN DRY ACROSS WESTERN CO/EASTERN UT AT LEAST UNTIL SAT...WHEN DEEPER MOISTURE RIDES OVER THE MOUNTAINS OF CO CREATING THE THREAT OF AFTN CONVECTION. MEANWHILE... A NEG TILT TROF DEVELOPS FROM CA TO THE DESERT SW BY SUN BUT APPEARS TO GET SHEARED APART OVER TIME. UPR HIGH RIDGE AXIS STRENGTHENS OVER GREAT BASIN MON/TUE WITH WARM AND RELATIVELY DRY CONDITIONS. DIURNAL MTN CONVECTION LOOKS TO BE MAIN STORY WITH WARM TEMPS. DJN.83 .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-212100- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1022 AM MDT TUE AUG 21 2001 ...SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING ACROSS EASTERN UTAH AND WESTERN COLORADO... AN UPPER LEVEL TROUGH APPROACHING EASTERN UTAH AND WESTERN COLORADO WILL COMBINE WITH DEEP SUBTROPICAL MOISTURE TO PRODUCE POTENTIALLY STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG GUSTY WINDS. LOCAL HEAVY RAIN AND FREQUENT LIGHTNING CAN BE ALSO EXPECTED. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE IN EASTERN UTAH AND THE FAR WESTERN PORTION OF COLORADO...ESPECIALLY ACROSS HIGHER TERRAIN. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS THE ABOVE MENTIONED AREAS FOR SEVERE THUNDERSTORMS. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR LATER STATEMENTS ON THIS POTENTIALLY EXTREME WEATHER SITUATION. YOU MAY ALSO VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt ELH/DJN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
334 PM MDT TUE AUG 21 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 5 S MANILA UT 1.25 INCH HAIL
08/21/01 DAGGETT REPORTED BY LAW
ENFORCEMENT
DJNThe Grand Junction radar (KGJX), 102 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264310.